Patient Suffers Stroke After Being Taken Off Anticoagulant


This case involves a female patient who suffered a massive stroke. Prior to the stroke, the patient was on Coumadin for atrial fibrillation. However, the medication was stopped two months before the patient’s stroke after she experienced bleeding from a puncture wound. The wound originated from a renal artery stent that was surgically repaired with no further bleeding. An expert cardiologist was sought to discuss whether taking a patient with atrial fibrillation off an anticoagulant for a prolonged period of time was within the standard of care.

Question(s) For Expert Witness

  • 1. Do you treat patients with atrial fibrillation routinely?
  • 2. Is it normal for a patient with atrial fibrillation who has no bleeding from a prior surgical procedure to have his anticoagulation stopped for a prolonged period of time? Please explain.

Expert Witness Response E-044112

I am board certified in cardiac electrophysiology and hold a Ph.D. in pharmacology as well. I am a clinical instructor at my institution, and I commonly prescribe anticoagulants in the AF. I would not hold anticoagulants for this period of time, especially in patients with high CHADS2-VASc scores unless the risk of bleeding was very high. Having said that, there are some questions I have on the case. I would want to know the nature of the stroke (ischemic vs. hemorrhagic), the age of the patient, and CHADS2-VASc / HAS-BLED score. In order to render a thorough opinion, I would also need to know whether the AF was valvular or nonvalvular, whether the patient had a mechanical valve or recent stent (when was the renal stent placed, etc.) and whether she was on antiplatelet drugs. I would also want to know the site of bleeding (arteriotomy or perinephric, etc.). I’m assuming it was a groin stick bleed that required vascular repair.

RELATED EXPERT WITNESSES

Post Tags